From Our 2008 Archives
Font Size
A
A
A

FDA Warns of Tysabri Liver Risk

Tysabri Linked to Possible Liver Damage; Drug Treats Multiple Sclerois and Crohn's Disease

By Miranda Hitti
WebMD Health News

Reviewed By Louise Chang, MD

Feb. 27, 2008 -- The FDA today announced that Tysabri, a drug used to treat multiple sclerosis and Crohn's disease, has a new warning about possible risk of liver injury.

Doctors should tell patients about the risk and stop Tysabri in patients with jaundice or other signs (such as lab tests)of significant liver injury, according to a letter sent to doctors by Tysabri's marketers, the drug companies Biogen Idec and Elan.

Tysabri's new warning notes postmarketing reports of patients taking Tysabri who developed liver injury, including markedly elevated blood levels of liver enzymes and high levels of bilirubin. Bilirubin is made when red blood cells break down. Too much bilirubin can cause jaundice.

Some of those patients experienced liver injury as early as six days after starting Tysabri. Others developed liver injury later, after getting multiple doses of Tysabri, which is a biologic drug given by health care professionals at infusion centers.

Tysabri Timeline

The FDA first approved Tysabri in November 2004 for the treatment of multiple sclerosis.

In February 2005, Biogen Idec and Elan took Tysabri off the market after three people out of about 3,000 patients taking Tysabri in clinical trials developed a rare, serious brain infection called progressive multifocal leukoencephalopathy (PML). Two of those patients died.

In March 2006, researchers reported no new cases of PML in patients who took Tysabri before the drug's suspension. An FDA panel unanimously recommends returning Tysabri to the market.

In June 2006, the FDA allowed Tysabri back on the market under a restricted distribution program -- and with a "black box" warning (the FDA's sternest warning) about PML risk -- for the treatment of relapsing forms of multiple sclerosis.

On Jan. 14, 2008, the FDA approved Tysabri for the treatment of Crohn's disease.

On Feb. 7, 2008, The New England Journal of Medicine published a letter from researchers who noticed that two multiple sclerosis patients developed malignant melanoma, a form of skin cancer, soon after starting Tysabri treatment. Both patients had moles that became malignant after they started Tysabri treatment. But it's not clear if Tysabri was responsible for that.

SOURCES: News release, FDA. Biogen Idec and Elan, Letter to Healthcare Professionals, February 2008. WebMD Health News: "New Type of Multiple Sclerosis Drug Approved." WebMD Health News: "Multiple Sclerosis Drug Suspended After Death." WebMD Health News: "MS Drug: No More Rare Disease Cases." WebMD Health News: "FDA Panel: Bring Back Risky MS Drug." WebMD Health News: "FDA Lets MS Drug Tysabri Return." WebMD Health News: "FDA OKs Tysabri for Crohn's Disease." WebMD Health News: "Tysabri May Be Linked to Melanoma."

© 2008 WebMD Inc. All rights reserved.








Medical Dictionary